Alert archive / New York / Flash Flood Warnings in 2011

Flash Flood Warning 57, NWS Binghamton, NY

June 24, 2011Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 24, 2011, 5:09 PM EDT for Oneida County, New York. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2011, 5:09 PM EDT (21:09 UTC)
Expired
Jun 24, 2011, 11:15 PM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 43 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:20 PM EDTFLASH FLOODWesternville, NYSTEAM WENT OUT OF ITS BANKS AND CROSSED ROADWAYS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WGUS51 KBGM 242109
FFWBGM
NYC065-250315-
/O.NEW.KBGM.FF.W.0057.110624T2109Z-110625T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
509 PM EDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ONEIDA COUNTY IN CENTRAL NEW YORK...

* UNTIL 1115 PM EDT

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
BLOSSVALE...CAMDEN...DELTA LAKE...HOLLAND PATENT...LEE...STOKES 
CORNERS...WESTERNVILLE...POINT ROCK...FLORENCE AND STEUBEN.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4345 7562 4343 7556 4343 7552 4344 7551
      4342 7536 4336 7518 4324 7525 4322 7553
      4333 7581 4347 7577

$$

DJP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:18 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 24, 2:18 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
218 PM EDT FRI JUN 24 2011

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL KEEP A SOUTHWEST FLOW OF
MOIST AND UNSTABLE AIR OVER THE REGION INTO SATURDAY. THIS WILL
KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN OUR FORECAST. THE LOW
MOVES EAST TO THE COAST SUNDAY BRINGING DRIER WEATHER FOR SUNDAY.

&&

.NEAR TERM /UNTIL 1 AM SATURDAY MORNING/...
UPDATED AT 130 PM...
AFTER A SHORT LULL IN THE SHOWER ACTIVITY THIS MORNING...BREAKS
DEVELOPED IN THE CLOUDS ALLOWING SUNSHINE THROUGH AND TEMPS TO
WARM. DEW POINTS ARE STILL IN THE 60S SO PLENTY OF INSTABILITY.
CONVECTION HAS ERUPTED WITH SCATTERED SHOWERS AND ISOLATED TSTMS
ACROSS THE WHOLE AREA. NOT MUCH DYNAMICALLY TO ORGANIZE THE STORMS
AND SO THE RISK OF SEVERE OR FLASH FLOODING IS MUCH LOWER TODAY
THAN YESTERDAY. PWS ARE BELOW 1.5 INCHES TODAY AS WELL. BEST
CHANCES IS IN THE I-81 CORRIDOR AND TO THE EAST THROUGH ABOUT 6
PM. HI RES MODELS INDICATE SCATTERED SHOWERS TO LINGER PAST SUNSET
ESPECIALLY CENTRAL NY NORTHWARD.

&&

.SHORT TERM /1 AM SATURDAY MORNING THROUGH MONDAY/...

UPR LOW SLOWLY FILLS AND LIFTS NEWRD IN THE SHRT TERM...FNLY
TAKING THE SHWRS AND STORMS WITH IT. STILL A GOOD CHANCE FOR SHWRS
AND TRWS SAT...ESP OVER THE NRN HALD OF THE CWA AS A SFC TROF AND
STRONG UPR WV ROTATE THRU. THIS LOOKS TO BE FLWD BY YET ANOTHER WV
DURING SAT AFTN WITH AGAIN THE CNTR OF THE PVA OVER THE NY ZONES.
GOOD NEWS IS BY SAT...WIND FIELD HAS WEAKEND AND SOME GNRL MID LVL
WRMG HAS TAKEN ALOT OF THE PUNCH OUT OF THE CONV SOMAINLY JUST
SHWRS XPCTD...WITH SOME ISLTD THUNDER.

BY SUNDAY...LOW HAS MVD OUT AND RISING HGTS WITH DRY AIR ARE OVER
THE REGION. 12Z NAM BRINGS SOME SORT OF CONV COMPLEX THRU PA
UNDER THE RDG...WHICH SEEMS OVERDONE. NEITHER THE GFS OR ECMWF HAS
THIS STRONG FEATURE. WILL KEEP THE SUNDAY FCST DRY FOR NOW...MAYBE
JUST SOME ISLD SHWRS OVER NE PA. WORST CASE SCENARIO WLD BRING SCT
SHWRS TO THE NY/PA BRDR.

ON MON...UPR RDG CONTS TO BLD AS WRMR AND MORE HUMID AIR RETURNS
TO THE FCST AREA. LOOKS LIKE EVENT HE FASTER GFS HOLDS OFF ON ANY
PCPN THRU THE END OF THE SHRT TERM.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
XTNDD PD BEGINS WITH WEAK RDGG SFC AND ALOFT QUICKLY YIELDING TO A
WV MVG THRU THE LAKES INTO NRN NY BY 12Z WED. SYSTEM WILL BRING A
GOOD CHANCE OF SHWRS AND TRWS...MAINLY WITH HTG...TUE AFTN INTO
EARLY WED. USUAL TIMING DFRNCS BETWEEN THE OPERATIONAL LONG TERM
MODELS NOT AS EVIDENT WITH THE GFS...IF ANYTHING...SOMEWHAT
SLOWER WITH THE TROF AXIS EARLY WED. IN ANY EVENT...XPCT CLRG WED
WITH MAYBE SOME LEFTOVER SHWRS. GFS IS STRONGER WITH THE RDGG AND
DRY AIR ON THU...BUT EITHER WAY...THE END OF THE PD LOOKS WARM AND
DRY. WITH THE GOOD AGREEMENT IN THE MODELS...HPC GUIDE WAS NEAR
GFS BASED TEMPS ALLOWING FOR GOOD RUN TO RUN CONSISTANCY AND
COLLABORATION.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
130 PM FRI UPDATE...
GENERALLY VFR CONDITIONS. SCATTERED SHOWERS AND ISOLATED TSTMS
ACROSS THE WHOLE AREA. LOCAL MVFR CIGS AND VSBY IN SHOWERS WITH
POSSIBLE BRIEF IFR IN TSTMS. AFT 22Z SHOWERS AND TSTMS DIMINISHING
WITH A LINGERING POSSIBILITY AFT 00Z. OVERNIGHT INCREASING MVFR
CIGS AND LOCAL AREAS OF 3 TO 5 MILES IN FOG. WINDS ARE GENERLLY SW
10 WITH SOME GUSTS TO 20 KT DURING THIS AFTERNOON AND THEN
DIMINISHING TO LIGHT OVERNIGHT.

SAT...AREAS OF MVFR. SCT SHOWERS/ISOLD TSTM.

SUNDAY AND MONDAY...VFR.

TUESDAY...CHC FOR SHRA/TSRA...AS ANOTHER SYSTEM APPROACHES.

WEDNESDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...BMW
NEAR TERM...BMW
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...BMW
Hazardous weather outlook, Jun 24, 3:51 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 AM EDT FRI JUN 24 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
351 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER ROUND OF SHOWER AND THUNDERSTORMS IS EXPECTED TODAY AS A
COLD FRONT FINALLY TRIES TO MAKE ITS WAY THROUGH THE REGION. SOME
OF THE STORMS, ESPECIALLY EAST OF I-81 MAY BECOME SEVERE TODAY.
THE MAIN THREATS TODAY WILL BE HEAVY RAIN, LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 24, 2:30 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT FRI JUN 24 2011

NYZ009-037-241915-
ONEIDA NY-
230 PM EDT FRI JUN 24 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY...

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR DELTA LAKE...AND
  MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  AVA AND NORTH WESTERN AT 235 PM EDT...
  BOONVILLE AT 255 PM EDT...
  FORESTPORT AT 300 PM EDT...
  HAWKINSVILLE AT 305 PM EDT...
  WOODGATE AT 315 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4354 7510 4324 7544 4334 7565 4343 7557
      4343 7552 4361 7513 4361 7511

JML
Special weather statement, Jun 24, 3:16 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
316 PM EDT FRI JUN 24 2011

NYZ009-037-242000-
ONEIDA NY-
316 PM EDT FRI JUN 24 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ONEIDA
COUNTY...

* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH
  OF BOONVILLE TO HOLLAND PATENT...AND MOVING NORTHEAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  REMSEN AND PROSPECT AT 330 PM EDT...
  HINCKLEY AND FORESTPORT AT 335 PM EDT...
  WOODGATE AT 350 PM EDT...

LAT...LON 4360 7510 4333 7507 4330 7511 4330 7514
      4325 7514 4312 7528 4347 7543 4361 7513
      4361 7511

DJP
Special weather statement, Jun 24, 4:23 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
423 PM EDT FRI JUN 24 2011

NYZ009-037-242100-
ONEIDA NY-
423 PM EDT FRI JUN 24 2011

...STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ONEIDA COUNTY...

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR CAMDEN...AND MOVING
  NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FLORENCE AND GLENMORE AT 430 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4345 7566 4345 7564 4343 7555 4342 7555
      4325 7573 4333 7589 4348 7583 4349 7582
      4349 7580

RRM
Local storm report, Jun 24, 5:00 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
500 PM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     FORESTPORT              43.45N  75.22W
06/24/2011                   ONEIDA             NY   911 CENTER

            TREES DOWN

&&

RRM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:20 PM EDTSpecial Weather StatementBGMBroome55 min
Jun 23, 8:49 PM EDTFlash Flood WarningBGMBroome, Chenango6 hr
Jun 24, 2:08 AM EDTAreal Flood AdvisoryBGMDelaware3 hr
Jun 24, 2:30 PM EDTSpecial Weather StatementBGMOneida45 min
Jun 24, 3:16 PM EDTSpecial Weather StatementBGMOneida44 min
Jun 24, 4:09 PM EDTAreal Flood AdvisoryBGMOneida3 hr
Jun 24, 4:23 PM EDTSpecial Weather StatementBGMOneida37 min
Jun 24, 6:24 PM EDTSpecial Weather StatementBGMOtsego36 min
Jun 24, 6:31 PM EDTAreal Flood AdvisoryBGMDelaware, Otsego3 hr

Nearby

Flash Flood Warnings in New York, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.